Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Have you heard of low libido, erectile dysfunction, droopy eyelids from Avodart? Clomid safe to take?

User rating for this question
Very Good
Answered by

Practicing since : 1995
Answered : 517 Questions
I started taking propecia when I was 17. I had minor sexual side effects - but they slowly went away over the next 2-3 years
When I was 22 I started taking avodart instead of propecia. I had severe side effects that kept getting worse. The side effects are listed below. I am now 26. I quit the drug 1 year ago and although I am having some very slight improvments the side effects continue. I have had lots of blood tests completed and everything is "in range" according to my family doctor (same one that prescribed me propecia at 17 years old). There is clearly something wrong with me. I spoke to another US doctor that has wrote about persistent propecia side effects and he has now recommended clomid.

My questions are as follows:
1. Have you heard of these side effects from Avodart? If so, how long do they normally last?
2. What do you recommend in terms of treatment
3. Is clomid safe for me to take?

Please if you can offer any help at all that would be so kind of you.

Side effects are as follows:
low libido
loss of sponteanus erections
erectile dysfunction
loss of nightime erections
female breast development
higher pitch voice
trouble swallowing
no saliva production (ie no mucus in nose or mouth) - I think this had lead to dental issues
droopy eyelids
decrease in appetite
loss of muscle mass

brainfog (loss of mental sharpness)
Posted Thu, 14 Jun 2012 in Men's Health
Answered by Dr. V. Sasanka 3 hours later
Yes, a few of the symptoms that you have listed could be due to use of Finasteride, which has a role in treatment of what we call ' male pattern baldness'.
However, more often than not, these symptoms are reversible,i.e. they regress once treatment is discontinued.
So if you have discontinued the medication and yet have loss of libido with poor erections, you might need to have a more detailed assessment which should ideally include a physical examination preferably by a urologist, of your secondary sexual characters, testes size, along with a biochemical assessment which should include at least one assay of serum Testosterone at 8AM in the morning.
Clomid 25mg is a weak oestrogen and has effect in raising Follicle stimulating hormone, thereby improving semen parameters. However, the oestrogenic effects can cause loss of libido, poor erections, male breast enlargement.
I would prefer that you discontinue Clomid for the moment, see if this has any improvementin your libido, etc. For your hair improvement, you can try Minoxidil solution for the scalp which has fewer side-effects(mild headache at the time of initiation)
Further treatment will depend on the results of examination and biochemistry. If you can upload the results of tests that have been done earlier, they will be of help in that you would not need to repeat tests which have been done recently.
Hope this has been of help.
Above answer was peer-reviewed by
Follow-up: Have you heard of low libido, erectile dysfunction, droopy eyelids from Avodart? Clomid safe to take? 42 hours later
I have not taken Clomid. My doctor is thinking of prescribing it. Do you think the would be a good idea?

Can a urologist determine if my prostate has been "shrunk"? What other tests can they do?

Do side effects of propecia/avodart usually resolve after quitting? Have you ever seen continued problems?

Answered by Dr. V. Sasanka 6 hours later
I personally do not feel that Clomid (clomifene)will be of benefit in your case, and might even cause you more side-effects like poorer erctions, gynaecomastia. However, I could be wrong, and I suggest that you do discuss this in detail when you consult your doctor next time you XXXXXXX
Considering the fact that you are only 26 years, I recommend that you stop worrying about your prostate. Prostate enlargement might cause trouble at a later age except when it is infected, and I see no reason why you will have any trouble now. Shrinkage of prostate can be assessed only in large prostates if we have a pre-treatment and post treatment USG scans. And in those patients also, a 25% shrinkage may be observed if Finasteride or Dutasteride has been used for at least 6 months at 5 times higher dosage than what is given for alopecia (baldness).e.g. a 40cc prostate may become 32cc after taking Avodart 0.5mg for 6 months. Smaller prostates do not show such an effect. So I feel you do not need to see a Urologist for prostate shrinkage at this stage.
I have seldom seen side-effects of Dutasteride linger after discontinuation of medicine. Gynaecomastia ( enlargement of male breast) may persist, however.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor